Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Need help formulating regimen
Apr 3, 2006

I am on Kaletra, Viread, 3tc, T-20, Famvir, Endurancin, and a host of supplements. I added Kaletra to the current regimen in 12-2003 after the viral load shot up over 100,000. Viral load dropped to 900+ and T-Cells climbed from 105 to 430 by June of 2004. In September the viral load shot up to 20,000 and dropped to 14,000+ in October of 2004.

During the month of October 2004, I read an article in the Rita reports that indicated that highly drug experienced patients that were on Viread may have to take a higher dose of Kaletra in order to sustain favorable viral control.

As a result, I increased my Kaletra to 4 pills twice per day from 3 pills twice per day and had a trough test while taking 4 pills twice per day. The trough test came in at 5.5 and the viral load dropped from 14,000 to 3,000. I increased the Kaletra again to 5 pills twice per day and the viral load dropped to 900+ in December of 2004.

One liver enzyme is slightly elevated. Other blood chemistry factors appear to be near normal. T-Cell count was 340 in December of 2004.

My doctor feals highly uncomfortable with the 5 pills twice per day, but also is uncertain what to do with me.

I was off of all protease for over 2 1/2 years prior to starting Kaletra. The reason for this is that I had developed resistance to all of the proteases that were currently on the market.

I have resistance to all of the non-nucleosides and complete intolerance to D4T, DDC, DDI. I suffer from permanent numbness in my feet and endonomic neuropathy.

I have been trying to get on gene therapy, but barely missed the entrance requirements.

My question is:

1) Do I stay on my current regimen? 2) Cut back the Kaletra? 3) Go off of Kaletra completely?

I have been suffering from dangerously low HDL cholesterol for some time. Over a year ago, I started Enduracin (500mg of Nicotinic Acid) and did receive some benefit, but I am unable to take a higher dose due to neuropathy. I gave up eating eggs as a precautionary measure last November. My total cholesterol is very low.

My last blood test indicated that the LDL/HDL ratio was barely average risk.

What do I do? I would like to go off of the 3tc and T-20. I am out of skin and don't have any places left to shoot the T-20. In addition, I believe the long term use of 3tc is contributing to the neurological problems that I am having. I am planning on enrolling in a study that evaluates the effectiveness of injecting T-20 via a pressure method instead of injection. I am hoping this will help with injection site problems.

Response from Dr. Daar

Although you did not tell me your most recent CD4 cells or viral load, I can make some general comments related to your questions. Based upon what you tell me it seems unlikely that you could start a new regimen with currently approved drugs that would result in sustained viral suppression to undetectable levels. That being said, you obviously need to carefully go through all options with your primary provider to see if there are any highly active drugs that you might be able to use with tipranavir (if your resistance testing suggests that this would be an active drug) or expanded access darunavir (TMC114).

What about high dose Kaletra? You are correct that tenofovir might modestly reduce the levels of lopinavir (the active component of Kaletra); however, in most cases this reduction is probably of little significance. In the setting of highly protease inhibitor (PI) resistant virus increasing the dose of Kaletra has been shown to potentially be of some value, but the additional benefits need to be balanced against the increased toxicity, including effects on lipids.

With regards to your comments related to 3TC, it would be unusual for this drug to cause any neurologic problems. However, if you really believe this is true, you could consider switching to FTC (Emtriva), the main side effect from the latter being increased skin pigmentation in small numbers of people. It is important to note that there is data suggesting that if your goal is to maintain some level of clinical and CD4 cell stability without complete viral suppression, having 3TC (or probably FTC as an alternative) on board is probably a good idea. I am less confident that T-20 is contributing activity to your current regimen since most people do develop resistance to this drug fairly quickly if viral load is not undetectable. Because of this, you might discuss with your provider the possibility of stopping T-20 with close follow-up to see if viral load and/or CD4 cells change off of this agent.

Thank you for you question. Best, Eric


Previous
switching to tipranavir
Next
Running out of options in Hudson County

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement